Alert archive / Wyoming / Red Flag Warnings in 2024

Red Flag Warning 39, NWS Cheyenne, WY

October 11, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Oct 11, 2024, 2:37 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 11, 2024, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2024, 2:37 AM MDT (08:37 UTC)
In effect from
Oct 11, 2024, 12:00 PM MDT
Expired
Oct 11, 2024, 6:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3474 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS85 KCYS 110837
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
237 AM MDT Fri Oct 11 2024

...A RED FLAG WARNING HAS BEEN ISSUED FOR CENTRAL CARBON COUNTY
FOR THIS AFTERNOON...

WYZ422-120000-
/O.NEW.KCYS.FW.W.0039.241011T1800Z-241012T0000Z/
Central and West Carbon-
237 AM MDT Fri Oct 11 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
422...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 6 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest at 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...10 to 12 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
267 
WWUS85 KCYS 111927
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
127 PM MDT Fri Oct 11 2024

...A RED FLAG WARNING HAS BEEN ISSUED FOR CENTRAL CARBON COUNTY
FOR THIS AFTERNOON...

WYZ422-120000-
/O.CON.KCYS.FW.W.0039.000000T0000Z-241012T0000Z/
Central and West Carbon-
127 PM MDT Fri Oct 11 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 422...

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest at 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...10 to 12 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
387 
WWUS85 KCYS 112010
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
210 PM MDT Fri Oct 11 2024

...A RED FLAG WARNING HAS BEEN ISSUED FOR CENTRAL CARBON COUNTY
FOR THIS AFTERNOON...

WYZ421-423>427-120000-
/O.EXA.KCYS.FW.W.0039.000000T0000Z-241012T0000Z/
Ferris/Seminoe/Shirley Mountains-Southwest Carbon County-
Sierra Madre Range/Medicine Bow NF-Upper North Platte River Basin-
Snowy Range/Medicine Bow NF-North Snowy Range Foothills-
210 PM MDT Fri Oct 11 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR LOW
HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 421, 423, 424, 
425, 426, AND 427...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 6 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest at 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...10 to 15 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ422-120000-
/O.CON.KCYS.FW.W.0039.000000T0000Z-241012T0000Z/
Central and West Carbon-
210 PM MDT Fri Oct 11 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR LOW HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONE 422...

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest at 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY...10 to 15 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BW
775 
WWUS85 KCYS 120006
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
606 PM MDT Fri Oct 11 2024

...RED FLAG WARNINGS HAVE EXPIRED...

WYZ421>427-120115-
/O.EXP.KCYS.FW.W.0039.000000T0000Z-241012T0000Z/
Ferris/Seminoe/Shirley Mountains-Central and West Carbon-
Southwest Carbon County-Sierra Madre Range/Medicine Bow NF-
Upper North Platte River Basin-Snowy Range/Medicine Bow NF-
North Snowy Range Foothills-
606 PM MDT Fri Oct 11 2024

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 421, 422, 423, 424, 425, 426, AND 427...

Winds have begun to ease this evening...allowing the Red Flag
Warnings to expire on time at 6 PM. Expect slow humidity
recoveries this evening with elevated to locally critical fire
weather conditions through mid evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 10, 10:40 PM MDT, 3 hours 57 minutes earlier. Its key messages:

  • Continued dry and warm conditions are expected through early next week with elevated fire weather concerns continuing.
Area forecast discussion, Oct 10, 10:40 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MDT Thu Oct 10 2024

.KEY MESSAGES...

- Continued dry and warm conditions are expected through early
  next week with elevated fire weather concerns continuing.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 140 PM MDT Thu Oct 10 2024

Latest surface analysis shows high pressure continuing across the
Intermountain West, with the next cold front beginning to slow
slightly across Montanta. Observations throughout the day have been
mostly mild, with temperatures in the mid 70s across southeast
Wyoming and into the Mid 80s across the Nebraska Panhandle.
Some fire weather concern throughout the afternoon are possible,
with KCYS hitting critical humidity in the mid-teens and some
gustier flow along and east of the Laramie Range. Should begin
to see wind speeds ease throughout the afternoon, primarily
after 21z, with the shortwave disturbances that are undercutting
the upper level ridge continue to dig to the southeast into the
High Plains. At this time, will continue to hold off on issuing
any Fire Weather Headlines with most fire weather conditions
being just under 3 hours.

Short term forecast into tomorrow is generally unchanged with the
aforementioned cold front expected to continue to dig across
the Intermountain West and into the High Plains through
tomorrow. PWATs continue to be under-performing, with the front
doing little more than dropping the temperatures a good 10 to 15
degrees from today, and some gusty flow as the boundary pushing
through in the overnight/early morning hours. Some fire weather
concerns continue tomorrow, with little precipitation expected
through the late week and a lack of humidity recovery. However,
the strongest wind speeds associated with the front do not
appear to be co-located with the critical threshold humidity
across Carbon County. Will hold off on issuing any additional
fire weather headlines at this time.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 300 AM MDT Thu Oct 10 2024

An active synoptic pattern continues to be likely for the weekend
into early next week, though minimal precipitation chances are
expected at this time. Saturday features a messy ridge across the
Intermountain West, with an upper-level low pushing inland over
California and Nevada. An advancing upper-level Canadian trough
begins to push into the northern CONUS Saturday into early Sunday
morning, which will active to block the upper-level low. The upper-
level low will progress very slowly to the east, allowing for a weak
ridge to remain over the CWA and temperatures in the low-70s to low-
80s.  Sunday, the low moves from southern Idaho to southern Utah
throughout the day as the Canadian trough digs southward, with a
strong jet from North Dakota south to Kentucky and north again to
Maine.

Model disagreement picks up significantly for Monday and Tuesday,
with the GFS keeping the upper-level low nearby through Thursday,
while the ECMWF quickly pick up the low within the upper-level flow
associated with the Canadian trough. The GFS does not push the low
out of the region until Wednesday and Thursday, as an upper-level
ridge develops and absorbs the low into the flow. The ECMWF also
develops another upper-level ridge by Tuesday afternoon. Confidence
is decent in a mid-week ridge developing overhead once again next
week, but the exact progression to get to the ridge is uncertain at
this time. Ridging is expected to remain through Friday.

Looking past the long term forecast period, both the ECMWF and GFS
are picking up on a potent upper-level trough digging across the
CONUS over the weekend. Both models are nearly identical on the
placement of the trough, as well as its strength and progression. If
this trough comes to fruition, this will likely result in the first
widespread freeze of the winter season and may even include some
snow as it pushes overhead. This is still over a week out, but this
potential winter system will continue to be monitored over the
coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1033 PM MDT Thu Oct 10 2024

Dry cold front pushes into our eastern counties this evening
with winds shifting northeast. Gusty winds return Friday west of
this front with broken mid and high clouds. VFR conditions
expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...AM
AVIATION...GCC
Hazardous weather outlook, Oct 10, 2:01 PM MDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
201 PM MDT Thu Oct 10 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-112015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
201 PM MDT Thu Oct 10 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Fire weather concerns continue throughout the remainder of today,
with brief near critical to critical minimum humidity and gusty
flow across the zones.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued dry and warm conditions are expected through early
next week with elevated fire weather concerns continuing.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.